Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 6, 2021

NWS Tucson, AZ issued this special weather statement at Jul 6, 2021, 1:43 PM MST. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 1:43 PM MST (20:43 UTC)
Expired
Jul 6, 2021, 2:15 PM MST
In force
32 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 130 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS85 KTWC 062043
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
143 PM MST Tue Jul 6 2021
 
AZZ508-062115-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
143 PM MST Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 215 PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm 9 
miles east of Douglas, moving southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3144 10951 3145 10931 3139 10920 3133 10923
      3134 10955
TIME...MOT...LOC 2042Z 026DEG 18KT 3136 10934 

$$

Cerniglia

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 6, 8:54 AM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 6, 8:54 AM MST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
854 AM MST Tue Jul 6 2021

.SYNOPSIS...A drying trend will curtail thunderstorm coverage the
rest of the week. As this happens, temperatures will climb
several degrees. Conditions look favorable for an increase in
thunderstorm chances by early next week.

&&

.DISCUSSION...Satellite imagery depicts remnant debris clouds that
are in the process of dissipating. Radar is scanning isolated light
showers along the International Border near Sasabe moving toward the
southwest. The morning sounding measured 1.78" PW, which is yet
morning near record levels. The monsoon ridge is currently centered
near the NV/UT border, producing northeasterly steering flow across
our region.

Thunderstorm activity is trending down for some portions of the
forecast area, but model guidance is in fairly good agreement
keeping development east of Tucson over Graham/Greenlee/Cochise
Counties perhaps sneaking into Santa Cruz as well. This is in
concert with the best instability, which models show SB CAPE around
500-1000 J/kg in the late morning/afternoon. Storms will drift
toward the south or southwest and with the abundant moisture still
available, flash flooding and wet microburst remain the primary
threat. DCAPE will be best over Graham/Greenlee, which may produce a
nice organized outflow coming off the high terrain into the Gila
River Valley. For details on the days to come, please see the
previous discussion below.

&&

.AVIATION...Valid through 07/18Z.
SCT-BKN clouds 8k-12k ft MSL through the period with layers above at
times. The greater cloud coverage will be east and south of Tucson.
Isolated SHRA/TSRA will be possible mainly along the international
border and the AZ/NM border. There is low probability that KTUS will
be impacted by storms. Wind gusts to 40 kts possible near TSRA.
Otherwise sfc winds will be SE this morning becoming NW this
afternoon and evening with speeds 5-10 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Expect slightly reduced storm coverage this week
with isolated to scattered showers and thunderstorms mainly from
central Pima County eastward. Best chances each day will be along
the international border and and AZ/NM border. Min RH values will
generally be in the 20-35 percent range for lower elevations through
the weekend with very good overnight recoveries. Today looks to be
the driest day with RH values in the upper teens from Tucson
northwestward. General winds will be light through the week and
following normal daily trends when not influenced by storms. The
only exception is the Gila River Valley which will see elevated
winds today and this weekend.

&&

.Prev Discussion...A few showers out there this morning; leftovers
drifting in from the northeast. Today transitions the high center
across Arizona and into southern Nevada/Utah. Some mid level warming
and weak subsidence along with the gradual drying trend should mean
another reduction in thunderstorm coverage today. Favored areas
again east and south of Tucson. Wet microbursts still supported by
this level of moisture, and additional insolation could make them
friskier where they have outflow support for additional lift. Keep
an eye on an organized outflow off the rim with a steeper
orientation than usual. Instead of a push toward Phoenix and Tucson,
it would tend to head due south through Graham and into Cochise
county. Elsewhere, without that additional lift storms should
struggle in lower elevations.

Other than a brief wobble to the east Thursday, our high center is
going to stay in a less favorable position for reinforcing the
moisture still currently in place. We won't shut down, but coverage
will be limited compared to the Holiday weekend.

A couple of interesting things to watch. First, ensembles are still
advertising a strong easterly wave across central and northern
Mexico Friday and Saturday. That would support a deep moisture surge
back into southern Arizona over the weekend. Add in a potential
inverted trough around the eastern periphery of the high position,
and we could really be cooking again early next week. Fingers
crossed for a solid trend upward as early as Friday or Saturday.
Friday because of a weaker but not insignificant surge into
southcentral and southwest deserts Thursday (as per both NAEFS and
ECMWF mean integrated water vapor transport trends).

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Discussion...Howlett
Previous Discussion...Meyer/Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 6, 1:43 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
143 PM MST Tue Jul 6 2021

AZZ508-062115-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
143 PM MST Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 215 PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Douglas, moving southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3144 10951 3145 10931 3139 10920 3133 10923
      3134 10955
TIME...MOT...LOC 2042Z 026DEG 18KT 3136 10934

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:59 PM MSTSpecial Weather StatementTWC46 min
Jul 5, 7:01 PM MSTSpecial Weather StatementTWC44 min
Jul 6, 2:27 PM MSTSpecial Weather StatementTWCGreenlee33 min
Jul 6, 2:54 PM MSTSpecial Weather StatementTWCGreenlee36 min
Jul 6, 3:42 PM MSTSpecial Weather StatementTWC63 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.